Wyoming, 2008High Wind in Wyoming, March 26, 2008
March 26, 2008 · NWS RIW · 3 events in 3 counties and zones
Strengthening west to southwest winds aloft in combination with an unstable atmosphere produced high wind from Sweetwater County northeast into Natrona County. Peak wind gusts of 60 to 63 mph were recorded.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strengthening west to southwest winds aloft in combination with an unstable atmosphere produced high wind from Sweetwater County northeast into Natrona County. Peak wind gusts of 60 to 63 mph were recorded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 26, 7:43 AM MST, 3 hours 17 minutes earlier.
Area forecast discussion, Mar 26, 7:43 AM MST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
843 AM MDT WED MAR 26 2008
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
UPDATED TO ADD YELLOWSTONE NATIONAL PARK AND THE JACKSON VALLEY TO
THE SNOW ADVISORY. SATELLITE IS INDICATING VERY DYNAMIC BAROCLINIC
BOUNDARY HEADING TOWARD THE FAR NW WITH JET INDUCED TRANSVERSE
BANDING OCCURRING. MODERATE TO HEAVY SNOW THAT IS CURRENTLY IN
EASTERN IDAHO WILL MOVE INTO THE FAR WEST AS THIS BOUNDARY SAGS
SOUTH. SNOWFALL RATES COULD BE QUITE INTENSE FOR A FEW HOURS INTO
THE AFTERNOON. WILL LEAVE OUT THE STAR VALLEY FOR NOW AND SEE HOW
FAR SOUTH THIS BAND SINKS. 1 TO 2 INCHES HAS ALREADY FALLEN IN
THE JACKSON VALLEY FROM THE MUCH WEAKER ISENTROPIC LIFT AREA.
STRONG (155KT) JET STREAM APPROACHING THE NORTHERN CA/OREGON COASTLINE
EARLY THIS MORNING. WEAK ISENTROPIC UPGLIDE IN THE SOUTHWEST FLOW
ALOFT EXPECTED TO BRING AREAS OF LIGHT SNOW TO THE FAR WEST EARLY
THIS MORNING. THE ASSOCIATED FRONTOGENETIC FORCING WITH THE STRONG
PACIFIC JET WILL PRODUCE SEVERAL HOURS OF MODERATE TO HEAVY SNOW
DURING THE LATE MORNING HOURS OVER THE FAR WEST...SHIFTING
EASTWARD TO THE WIND RIVER MOUNTAINS AROUND MID-DAY ALONG A STRONG
MID-LEVEL FRONT/BAROCLINICITY ZONE. GOOD INSTABILITY ALONG WITH A
MOIST WESTERLY FLOW WILL KEEP OROGRAPHIC SNOW SHOWERS GOING IN THE
MOUNTAINS THROUGH THE AFTERNOON. ISSUED A SNOW ADVISORY BASED ON
FAVORABLE JET POSITION FOR STRONG FRONTOGENESIS OVER THE WEST
ALONG WITH GOOD ATMOSPHERIC LAPSE RATES AND A FAVORABLE VERTICAL
TEMPERATURE PROFILE FOR EFFICIENT DENDRITIC SNOW CRYSTAL GROWTH
FOR THE TETON...GROS VENTRE...SALT AND WYOMING RANGES...AND WIND
RIVER MOUNTAINS FOR TODAY. DECIDED TO LEAVE WESTERN VALLEY AREAS
OUT OF THE ADVISORY WITH TEMPERATURES IN THE LOW TO MID 30S
KEEPING IMPACT TO TRAVEL AT A MINIMUM. ONE AREA OF CONCERN THAT
MAY SEE ENOUGH MODERATE TO HEAVY SNOW IS THE THE NORTHERN END OF
THE JACKSON VALLEY BETWEEN MOOSE AND MORAN JUNCTION WHERE SEVERAL
INCHES OF ACCUMULATIONS IN A COUPLE OF HOURS LIKELY TO STICK TO
HIGHWAY 26/89 FOR SEVERAL HOURS OF SNOWPACKED ROADWAYS. VERY
STRONG SOUTHWEST WINDS FROM ROCK SPRINGS NORTHEAST TO CASPER
EXPECTED THIS AFTERNOON WITH MANY AREAS EXPERIENCING HIGH WINDS.
ISSUED HIGH WIND WARNING FOR EASTERN SWEETWATER COUNTY
NORTHEASTWARD TO GREEN MOUNTAINS AND RATTLESNAKE RANGE..EAST INTO
NATRONA COUNTY. SUSTAINED SOUTHWEST WINDS OF 30 TO 40 MPH WITH
GUSTS TO 60 MPH EXPECTED FOR THE ROCK SPRINGS AND CASPER AREAS.
SUSTAINED SOUTHWEST WINDS FROM 40 TO 50 MPH WITH GUSTS TO 65 MPH
ARE EXPECTED FOR THE GREEN MOUNTAINS AND RATTLESNAKE RANGE DURING
THE AFTERNOON.
BRIEF BREAK IN THE SNOW OVER THE WEST AS NEXT SHORT-WAVE TROUGH
RACING EASTWARD FROM THE PACIFIC MOVES IN THURSDAY MORNING. BEST
MID-LEVEL LIFT/FORCING FARTHER SOUTH WITH THIS SYSTEM...ALTHOUGH
STRONG WESTERLY FLOW IN AN UNSTABLE ATMOSPHERE WILL PROVIDE NEAR
ADVISORY AMOUNTS FOR THE WESTERN SLOPES OF THE WESTERN MOUNTAINS.
PLENTY OF WIND WITH THIS FEATURE AS WELL WITH WIDESPREAD 35 TO 45
KTS AT H7 AND A STRONG SURFACE PRESSURE GRADIENT PROGGED FOR MID-
DAY THURSDAY FROM ROCK SPRINGS EASTWARD TO CASPER. THIS SCENARIO
WILL BE MONITORED CLOSELY FOR POTENTIAL HIGH WINDS IN THE WIND
CORRIDOR. FLOW BACKS DURING THE DAY FRIDAY AHEAD OF THE NEXT
SHORT-WAVE TROUGH. LATEST GFS SOMEWHAT SLOWER TO DEVELOP ISENTROPIC
UPGLIDE SNOW OVER THE WEST...BUT CONSISTENT WITH DEVELOPMENT OF
STRONG SURFACE LOW OVER SOUTHWEST MONTANA FRIDAY EVENING. STRONG
WINDS ALONG WITH ANOTHER ROUND OF SIGNIFICANT SNOWFALL EXPECTED
FOR FRIDAY NIGHT AS A RESULT.
.LONG TERM...SATURDAY THROUGH WEDNESDAY
MEDIUM RANGE MODELS IN AGREEMENT THAT ANOTHER POTENT SYSTEM WILL
AFFECT THE AREA LATE IN THE SHORT TERM INTO THE DAY ON SATURDAY.
THE 00Z GFS IS SLIGHTLY FASTER THAN THE ECMWF...BUT NOT BY MUCH.
LOOKS LIKE DECENT ACCUMULATING SNOW OUT WEST ONCE AGAIN...WITH
ISOLATED TO SCATTERED ACTIVITY EAST OF THE DIVIDE...WITH STRONG
BAROCLINICITY AND QG FORCING ENHANCING SNOWFALL RATES. WINDY CONDITIONS
ARE EXPECTED ON SATURDAY WITH THIS SYSTEM. MODELS QUICKLY DRY OUT
THE AREA BY SATURDAY NIGHT/SUNDAY...EVEN THOU THERE ARE EMBEDDED
DISTURBANCES IN THE WEST NORTHWEST FLOW BEHIND THE INITIAL UPPER
LOW. WILL KEEP POPS ONGOING...ESPECIALLY OUT WEST. SUNDAY NIGHT
AND MONDAY APPEARS TO BE MAINLY DRY...AS THE DEEP PACIFIC MOISTURE
WILL BE CUT OFF...BY A DIGGING/PROGRESSIVE TROUGH IN THE EASTERN
PACIFIC. HOWEVER...SOME OROGRAPHICS AND WEAK DISTURBANCES COULD
PRODUCE SOME LIGHT SNOW AND WILL KEEP LOW POPS GOING...ESPECIALLY
OVER THE MOUNTAINS. HAVE DISCARDED THE 00Z ECMWF SOLUTION FOR NOW WHICH
IS PRODUCING SOME QPF ACROSS THE SOUTH AND EASTERN AREAS OF THE
FORECAST AREA. THIS SEEMS TO BE FROM SOME ENERGY RELATED TO THE
RIGHT ENTRANCE REGION OF A 130KT. THE GFS IS WEAKER WITH THE UPPER
JET AND NOT AS WELL DEFINED. HOWEVER...THIS WILL NEED TO BE
WATCHED. THE FOCUS FOR TUESDAY AND WEDNESDAY FOCUSES ON SOUTHERN
STREAM TROUGH PUSHING ACROSS THE SOUTHERN ROCKIES/NORTHERN
MEXICO...AND WEAK DISTURBANCES IN THE NORTHERN STREAM. THE ECMWF
IS A BIT MORE ACTIVE THAN THE GFS IN THE NORTHERN STREAM. WILL
HAVE MAINLY SLIGHT CHANCE/LOW CHANCE POPS OVER THE MOUNTAINS AND
LOWER ELEVATIONS WEST OF THE DIVIDE...WITH MAINLY DRY CONDITIONS EAST OF
THE DIVIDE. TEMPERATURES ARE EXPECTED TO BE NEAR SEASONAL LEVELS
FOR SATURDAY AHEAD OF THE FRONT...AND BELOW AVERAGE SUNDAY AND
MONDAY BEHIND THE FRONT. A WARMING TREND WILL OCCUR NEXT
WEEK...WITH NEAR NORMAL TO SLIGHTLY ABOVE AVERAGE TEMPERATURES FOR
TUESDAY AND WEDNESDAY.
&&
.AVIATION...
WEST FLOW AHEAD OF A PACIFIC LOW PRESSURE TROUGH MOVING INTO THE
PACIFIC NORTHWEST WILL BRING AREAS OF STRONG WIND ACROSS SOUTHERN
AND CENTRAL AREAS EAST OF THE CONTINENTAL DIVIDE IN AND NEAR THE
MOUNTAINS. MOISTURE WILL CONTINUE IN THE WEST WITH AREAS OF SNOW
ACROSS THE MOUNTAINS WITH SOME RAIN OR RAIN MIXED WITH SNOW IN THE
VALLEYS...TURNING TO ALL SNOW BY EVENING. WIDESPREAD MOUNTAIN
OBSCURATIONS WILL OCCUR WITH IFR CEILINGS AND VISIBILITIES OVER THE
MOUNTAINS. A COLD FRONT WILL REMAIN STALLED OVER CENTRAL WYOMING.
THE COLD FRONT WILL BRING LOWERING CEILINGS TO THE NORTH AND EAST
WITH AREAS OF LIGHT SNOW AND SOME RAIN ACROSS THE BIG HORN BASIN...
AND JOHNSON COUNTY IN THE NORTHEAST PRODUCING MVFR CONDITIONS IN LOW
CLOUDS AND PRECIPITATION WITH LOCAL IFR CEILINGS.
&&
.FIRE WEATHER...
STRONG SOUTHWEST WINDS ARE EXPECTED OVER THE CENTRAL AND SOUTHERN
PORTIONS OF THE DISTRICT AS WELL AS IN THE HIGH COUNTRY TODAY.
SNOW WILL CONTINUE OVER THE MOUNTAINS OVER THE WEST WITH A BRIEF
BREAK LATE TONIGHT. SNOW AND WIND WILL RETURN ON THURSDAY AS
ANOTHER POTENT STORM SYSTEM MOVES INTO THE AREA.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM NOON TODAY TO 6 PM MDT THIS AFTERNOON FOR
WYZ019-020-030.
SNOW ADVISORY FROM 6 AM THIS MORNING TO 6 PM MDT THIS AFTERNOON
FOR WYZ001-012>014-015-024.
HIGH WIND WARNING FROM 6 PM THIS EVENING TO 6 PM MDT FRIDAY FOR
WYZ028.
&&
UPDATE...SKRBAC
SHORT TERM...CHURCH
LONG TERM...WM
AVIATION...C.BAKER
FIRE WEATHER...CHURCH
Hazardous weather outlook, Mar 26, 7:36 AM MST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
836 AM MDT WED MAR 26 2008
WYZ001>020-022>030-271100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
836 AM MDT WED MAR 26 2008
...SNOW ADVISORY IN EFFECT FOR MUCH OF FAR WESTERN WYOMING TODAY...
...HIGH WIND WARNING IN EFFECT FOR EASTERN SWEETWATER COUNTY...GREEN
MOUNTAINS AND RATTLESNAKE RANGE...AND NATRONA COUNTY THIS
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
A STRONG STORM SYSTEM WILL MOVE INTO THE WEST THIS MORNING AND BRING
ANOTHER ROUND OF SIGNIFICANT SNOWFALL. SNOW ACCUMULATIONS OF 6 TO 10
INCHES ARE EXPECTED IN THE WESTERN MOUNTAINS...WITH 2 TO 6 INCHES IN
THE WESTERN VALLEYS BY THIS EVENING. VERY WINDY CONDITIONS ARE ALSO
EXPECTED THIS AFTERNOON FROM ROCK SPRINGS NORTHEAST TO CASPER.
SUSTAINED WEST TO SOUTHWEST WIND BETWEEN 30 AND 45 MPH...WITH
GUSTS AROUND 65 MPH ARE EXPECTED IN THIS AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER STORM SYSTEM IS EXPECTED TO IMPACT THE WEST DURING THE DAY
THURSDAY. YET ANOTHER STORM SYSTEM WILL BRING ANOTHER ROUND OF
POSSIBLE SIGNIFICANT SNOWFALL TO WESTERN AREAS FRIDAY NIGHT AND
SATURDAY.
SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AND WINDS OVER 40 MPH
TODAY. THANK YOU.
TEAM RIVERTON
High Wind, East Sweetwater County
- When
- March 26, 11:00 AM MST to 3:00 PM MST
- Where
- East Sweetwater County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
High Wind, Green Mountains & Rattlesnake Range
- When
- March 26, 11:30 AM MST to 1:30 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
High Wind, Natrona County Lower Elevations
- When
- March 26, 11:30 AM MST to 2:30 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in South Dakota, March 26 to 27, 20081 injured · 12 events
- Hail and Damaging Wind in Missouri, March 26, 2008$5,000 · 2.75 in hail · 15 events
- Hail in Missouri, March 26, 20081.75 in hail · 13 events
- Heavy Snow and Winter Weather in South Dakota, March 26 to 27, 20087 events
- High Wind in California, March 26, 200860 kt wind · 2 events
- Heavy Snow in South Dakota, March 26 to 27, 20082 events
- Hail in Illinois, March 26, 20080.75 in hail · 2 events
- Wildfire in North Carolina, March 26 to 27, 20081 event
- Heavy Snow in Oregon, March 26 to 27, 20081 event
- Heavy Snow in Washington, March 26 to 27, 20081 event
- Winter Weather in Colorado, March 26 to 27, 20081 event
- Winter Weather in Colorado, March 26 to 27, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83787, 83779, 83786.